Home Metastatic breast cancer



Metastatic Breast Cancer & avoiding weight gain while on Letrozole ?

BagnaraBagnara Adelaide Member Posts: 36
edited October 2020 in Metastatic breast cancer

Metastatic Breast Cancer & avoiding weight gain while on Letrozole. 
Is it possible ? 

Has anyone been successful in losing weight that was gained while taking  Letrozole ? 
What have you find helpful ?  

I have only met two other women with metastaic breast cancer who  are also talking Letrozole and their response to my question  was to just accept the wieght gain ( especialy around abdomen ) and " nothing you can do about "  .

I am grateful to be alive but the weiight gain and other side efects from Letrozole are negatively affecting my mental health and quality of life . 




Comments

  • AfraserAfraser MelbourneMember Posts: 4,018
    I’ve been on Letrozole for nearly eight years (but not metastatic cancer) and have managed to keep my weight fairly steady (I lost weight on chemo and want to keep that level). I am however much more active than before I had cancer - I took up a gym membership and before COVID went usually three times a week. I try and limit my alcohol intake, eat a good, varied diet and since my gym closed, I walk! Every day. What may make a difference is that I don’t have any joint or bone pain on Letrozole (I do have some other side effects). Limited mobility due to illness or side effects is a very real barrier to weight control. Have your medical team any suggestions? Best wishes.
  • BagnaraBagnara Adelaide Member Posts: 36
    Thanks very  much for your reply Afraser. Your experience gives me some hope 🙂
  • sooziqusooziqu Member Posts: 37
    How are you going on Letrazole now, Bagnara?
  • BagnaraBagnara Adelaide Member Posts: 36
    Thankyou for your care & concern   Sooziqu, 

    I would love to give a positive , happy answer to your question ☺  but  my reality is that
    I find the side effects ( menopause symtoms  etc )  including weight gain  have negatively impacted my energy levels , self esteem  and  mental health. 

     I  need to stay  on Letrozole so trying to accept what I can not change including the metastatic breast cancer diagnosis.  

  • Dory65Dory65 Member Posts: 323
    Hi @Bagnara,
    I empathise. I am experiencing similar Letrozole side effects. Six months in, I'm hoping they will level out, diminish or disappear - but not yet. I work full-time and have no energy for anything else by the time I get home. I don't make the best food choices. I keep intending to plan and prep meals - but never do. Very low energy, weight gain, poor sleep and feeling very despondent at times. I recently discovered Panadol Osteo, which is a slow-release pain killer. It may help you too. I can forget the joint/arthritic pain and almost feel normal - enough to exercise or work in the garden etc. on the weekends. I hope you find something that helps. If I can manage to increase my physical activity, eat better and lose weight, I think my mental health will improve too. I hope you feel better soon too. :)
  • brightspacebrightspace Member Posts: 416
    Try not to stress over comments
    We are all different
    Generally not everyone has major side effects from AI therapy
    Joint and muscle aches and cramps were the norm after a few  months...getting moving after sitting is important

    No I have not put on wreght after five years of AI drugs
    If one does not aggree with you see the oncologist another might be suitable
    Hints
    Stay motivated do things for youself 
    Movement is essential but do not do high impact gym etc
    Walking swimming  yoga are best 
    Stay fit
    Try to reduce weight as side effect could be related to excess body fat 

    I have tried to be positive about these drugs they do work 
    They slow the progression



  • BagnaraBagnara Adelaide Member Posts: 36
    Thanks  Dory65  Sometimes,  it just encouraging to  know others are on same discovery journey trying to adjust to diagnosis and treatment ☺

  • BagnaraBagnara Adelaide Member Posts: 36
    Hi Not_ good _ 53_57 , 
    My sincere apologies if my comments about my personal , ongoing experinces with  Letrozole  caused you any aprehension . Everyone is different. All the very best with starting your oral Letrozole and Palbociclib (Ibrance) treatment . 
  • MicheleRMicheleR South AustraliaMember Posts: 343
    @Bagnara

    Did you know you can get a gp plan for up to 5 specialist visits? I got one for dietician to help me manage weight issues. Im not on ais yet and dont have mets but dietician might be able to help. 

    Mine has recommended certain things for chemo and is going to help me manage weight through my chemical menopause once im through chemo. 

    Just a thought..
  • Caz1Caz1 Bayside , Melbourne Member Posts: 373
    @Bagnara hello, yes I was on letrozole at the start of the year, but have stopped it  as I was only weakly er+ and am now on Capecitabine for 6 months. My weight has been steady pretty much my whole life until now.
    Now Weight gain has been A real issue for me.  I exercise a lot -one hour walks each day plus bike and swimming. Sure, I comfort eat some chocolate. I tell myself after what I’ve been through I deserve it!  But I just can’t shift it like I used to. My clothes are getting tighter and tighter  :(
    Previously I Could lose extra kilos but now nothing seems to work.

     I can relate to your comments. I am so grateful to be here. But I admit this is getting me down a bit.

    Caz xx
  • BagnaraBagnara Adelaide Member Posts: 36
    MichelleR   ...   Glad you have found dietician helped you. Thanks for the suggestion of GP Aliied Health  Care plan to see Dietician  . I do have a care plan in place &  I have seen 3 different Dieticians. Unfortunately  they have not been very helpful  as they seem to have limited knowledge of effects of Letrozole and just wantb o focus on basic dietary information. Have arranged to use the remaining sesions on the plan  to see Exercise  Physiologist.. Ist apt  booked for next week ☺


  • BagnaraBagnara Adelaide Member Posts: 36
    Hi Caz1 
    Thankyou for taking time to comment & share your experince .  I can relate totally to what you wrote about clothes getting tighter . I have put on nearly 20 kg in  nearly 2 years since I was diagnised with Metastaic Breat cancer & commenced on Letrozole 

    Like you I am also grateful to be alive  but weight gain has affected my wellbeing enoumously.  

    All the very best  to you 
    I wish this  cancer journey was easier and  that treatments didnt have so many side effects ...Sometimes I liken it to a  train ride that I cannot get off of ! 
  • BagnaraBagnara Adelaide Member Posts: 36
    Hi Hankster,
    Thank you for sharing your story and giving me encouragement and hope. 
    It is so great that you feel so comfortable and looking better. 

    I have a beuitiful dog that I walk as well . He is my positive therapy ❤.  


  • wokeupthismorningwokeupthismorning Member Posts: 4
    I'm fed up with the weight gain. Being very careful with what I eat and still gaining weight. I exercise as much as cancer affected lungs will allow.
Sign In or Register to comment.